Hello, I am a 36 year old, relatively healthy, active male. I began with some various symptoms of dizziness, mild weight loss (I went from about 177 to 171, I am 6'), fatigue, general brain fog and detachment, slight shakiness, and ringing in ears. I don't know if these are related, just saying this is why I went to get checked. I got blood work done before going to doctor. I got the results this morning and all was normal except tsh. It is 14.54. Albumin was 5.5 but she said that was just .4 above normal range. From everything I have read, high tsh results in weight gain, not weight loss. Any possible reasons why my high tsh would result in weight loss?
High TSH indicates hypothyroidism, which is generally associated with weight gain, but it's possible to lose weight while being hypo.
If TSH was the only thyroid test that was run, you need to ask your doctor you test your Free T3 and Free T4; those are the actual, active thyroid hormones. TSH is a pituitary hormone and should not, by itself be used to diagnose a thyroid issue.
In addition to the Free T3 and Free T4, ask to get tested for thyroid antibodies - TPOab (thyroid peroxidase antibodies), TGab (thyroglobulin antibodies), and TSI (thyroid stimulating immunoglobulins). TPOab and TGab will confirm/rule out Hashimoto's Thyroiditis, generally associated with hypothyroidism. TSI will confirm/rule out Graves Disease, associated with hyperthyroidism.
It seems everything is in range but TSH and TPO both high. Doctor said that thyroid wasn't functioning. The day my blood was drawn he went ahead and put me on levothyroxin (50) because my original TSH test. After these results (and understand, these are before medication numbers) he said he would probably need to up it, but wants to see what happens with the 50 after a month on it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.